Auburn students take Naloxone training

Auburn students take Naloxone training
Auburn University

As opioids and synthetic opioids become a growing cause of overdose deaths in Alabama, as well as the rest of the United States, students at Auburn University have stepped up to give other students Naloxone training.

Students from the Harrison School of Pharmacy’s chapter of the College of Psychiatric and Neurologic Pharmacists (CPNP) at Auburn have teamed up with the Center for Opioid Research, Education and Outreach to provide training on how to use Naloxone in both its injectable and nasal spray forms to other pharmacy students.

“Naloxone in its various forms is made to be easy to use,” said Kaitlin Kennedy, a member of Auburn pharmacy’s Class of 2021. “The most common agent used is NARCAN, a single-use nasal spray product. The device is lightweight and compact and is held in between your index and middle finger, and the plunger dispensed with your thumb. I keep my dose in my backpack; I always have it on me.”

Kennedy and other CPNP trained more than 300 students from the Harrison School of Pharmacy and the Edward Via College of Osteopathic Medicine during the 2019-202 academic year. Focusing on a foundational knowledge of opioids and pertinent brain chemistry, the training looked at substance use disorder as a disease state, risk factors for opioid use disorder, the different Naloxone agents and what they do in cases of overdose, appropriate emergency response measure and how state and national law relate to Naloxone.

“One of the most impactful parts of the training, in my opinion, is a video that is shown of a man experiencing an overdose,” said Kennedy. “It is a very distinct presentation of symptoms. Once you have seen it, you will never forget the way that a person overdosing looks, and it is so important that we can recognize it and act fast.”

Kennedy said training health care students on the signs of overdose, and the course of action they should take if they see one, is important should the come across someone in the midst of an overdose. It was important to understand an overdose can come from prescription drug use, not just illicit drug abuse.

“Students will be coming face-to-face with effects of the opioid epidemic in their practice,” said Kennedy. “As pharmacists, we have incredible potential to protect our patients, and I want to remind students that we can make it our responsibility. We can become another checkpoint that the patient must pass before becoming a victim of this.”

1596630600